Posted December 1, 2015

Multivitamins Recalled Due to Risk of Vitamin D Toxicity

On November 25, 2015, Glades Drugs, a compounding pharmacy in Pahokee, Florida, issued a recall of its compounded multivitamin capsules because they contain high amounts of vitamin D3 (exact amount was not reported). Several adverse events which may be associated with use of these multivitamins have been reported to the FDA. Although the pharmacy is located in Florida, the multivitamins were distributed nationwide. 

Consumption of these multivitamins may result in vitamin D toxicity, which can be severe and may be life-threatening if not treated. Too much vitamin D can cause high calcium levels, which may increase the risk of heart arrhythmias and seizures in people with these conditions. Symptoms of short-term vitamin D toxicity include confusion, increased urination, thirst, loss of appetite, vomiting and muscle weakness. Long-term vitamin D toxicity can cause kidney failure, bone demineralization and pain. However, people who experience adverse effects from high levels of vitamin D may not have any initial symptoms.

People who have received these multivitamins should stop taking them immediately and seek medical attention.

(See ConsumerLab.com's Reviews of Multivitamin Supplements and Vitamin D Supplements for tests of related products).

For more about this recall, use the link below.